1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Movicol - has anyone had severe diahorhea afterwards?

Discussion in 'Health and wellbeing' started by Doitforfree, Feb 13, 2011.

  1. Doitforfree

    Doitforfree Lead commenter

    My eighty-one year old mum was prescribed Movicol in hospital as she was taking cocodamol. She was given it three days in a row. She then experienced severe and very sudden diahorhea, which is still going on. She's at home now and her doctor has given her Immodium but it hasn't helped. She's seeing the doctor tomorrow but she's clearly distressed and worried by this. She was in hospital wiht a back problem and this awful diahorhea is the last thingshe needs. She isn't always making it to the toilet in time and last night she was up three times. My poor dad, also eight-one, is getting worn out too. I wish I could suggest something bu tI've no idea what to do.
    I used to mind a little girl who sometimes had to take Movicol and it had a very, shall we say, explosive effect on her. But it didn't go on for a week after she'd taken it like it has with my mum. I think she's worried that there's something else wrong but more significantly she would just like it to stop! I'd be interested to hear other people's experiences. Has anyone else had this sort of pr blem?
     
  2. Sorry no experience but I do suggest you contact the doc before she sees him, to explain just how bad it has been. Many of us have a tendency to play things down when we see the doctor, and especially if she is embarrassed she might do this, leaving him to think she is coping.
     
  3. mandala1

    mandala1 Occasional commenter

    Your mum may well have picked up a bug in hospital. Are you seeing the dr with her? Does she feel able to raise this possibility with him/her?
     
  4. Doitforfree

    Doitforfree Lead commenter

    Sorry, I should have given more info. They tested her for a bug in hospital but never got the results back before she was discharged. My dad phoned to ask and they said that nothing had come through so they assumed there was nothing to report. May I say that this is one of the less useless things the hospital in question has done! They shouldn't have given her Movicol in the first place as she has a heart condition. But I digress. I might encourage dad to phone again this afternoon. I can't see the hospital having the initiative to phone themselves if the reults did come back showing something. It would, as you say, be good to know one way or the other.

    She's seen her own doctor about it once already. He prescribed the Immodium. She didn't take all the dose he prescribed to start with! My dad is pretty good at supporting her and I think she's past the being embarrassed stage.
     
  5. Middlemarch

    Middlemarch Star commenter

    I had to take co-dydramol for a fairly long time and suffered appalling constipation. Movicol made no difference to me whatsoever.
     
  6. In answer to your original question , yes this is well-known side-effect of Movicol. If your mother was suffering from faecal impactation (likely) it will have taken a few days to soften and loosen the blockage and then it's whoosh for days.
    As you say, she should not have been prescribed it with a heart condition and without wishing to alarm you, she will be losing electrolytes with the persistent diarrhoea. Keeping her hydrated with plenty of liquids may in the short term even exacerbate the diarrhoea.
    Get back in touch with her GP, tell him the Imodium hasn't worked and that she has lost control of her bowels. Insist that she is properly examined not fobbed off with an phone diagnosis. Drop in that she was prescribed Movicol despite her heart condition. That should motivate him.
     
  7. Has she been on any antibiotics or other medication that would reduce the good bacteria in her gut? Clostridium difficile (c.diff) is one of the most common hospital acquired infections, if you 'catch' this bug and your own gut flora are weakened in any way it can result in severe diarrhoea. Any episode of diarrhoea in hospital must be investigated, in particular ask if her sample was tested for Clostridium difficile. It is dangerous for the GP to precribe Immodium without knowing the cause of diarrhoea, if it is an infection then Immodium will bind things up and the toxins will not be expelled causing damage to the intestines. I don't want to cause any undue worry or stress but please follow this up, the tests for c.diff (false positives and negatives) are also notoriously unreliable.
     
  8. Doitforfree

    Doitforfree Lead commenter

    Thank you for all your replies. Her whole treatment seeems to have been pretty unsatisfactory. I won't go into it now. But You've more or less echoed all the worries I've had. I spoke to the pharmacist at the Tesco near the hospital and she said she knows that there are several stomach bugs causing a problem at the hospital at the moment. I'm not surprised given the hospital staff's fairly cavalier attitude to my mum's problem, to say nothing of their dubious hygiene. I impressed on mum and dad that they need to get to the bottom of this (oh my!) with their GP tomorrow. I would have thought he ought to have checked that the problem had improved in the circumstances but hey ho, you have to keep prodding at them to get anything to happen.
    C. diff sounds like a distinct possibility from your description. I would have thought hospitals would be really careful when anyone suddenly got severe diahorrhea while in hospital in case it was something like that. But they didn't seem all that bothered. I'm very glad she's out of there.
     
  9. Doitforfree

    Doitforfree Lead commenter

    Goodness! I wish I'd read this last week. The nurses in the hospital seem to rely on the gel rather than washing their hands. It's no wonder that these infections become a problem.
    I have to admit to being a tad nervous when I visited today, mum having been up three times in the night and my dad not being able to see very well! So far they seem to be coping. It's so hard knowing how far to interfere and how much we should be doing to help. Obviously we help with the normal things but this particular problem is quite embarrassing for my mum.

     
  10. I think it is awful for people their age. My mother would have been the same age if she were still alive and she had an absolute horror of incontinence - indeed she stipulated that if she ever became doubly incontinent I was to have her painlessly destroyed. In the event I did no such thing (Vancomycin causes unbelievable diarrhoea) because I have a more modern perspective on the problem.

     
  11. Doitforfree

    Doitforfree Lead commenter

    You're absolutely right. And it's made worse because she just can't get to the toilet quickly enough because of her back proble. It's makes me so cross that she went into hospital with a back problem and came out with the same proble, all stooped and old looking which she wasn't before, and with this awful diaorrhea.
     

Share This Page